Heavy Snow, Berks
- When
- March 18, 10:00 PM EST to March 19, 8:00 AM EST
- Where
- Berks forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
For the second time in the same work week snow, some of it heavy, fell across Eastern Pennsylvania. Snow began falling during the late evening on the 18th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
For the second time in the same work week snow, some of it heavy, fell across Eastern Pennsylvania. Snow began falling during the late evening on the 18th. The exception was in and near Philadelphia where precipitation started as rain. As the precipitation intensity increased, the rain changed over to snow in and around Philadelphia between 1230 a.m. EST and 2 a.m. EST on the 19th. Snow fell heavy at times toward sunrise before it ended during the morning. Accumulations ranged between two and eight inches in most locations. Accumulations were also elevation dependent with higher amounts in the higher terrain, especially closer to Philadelphia. The highest amounts occurred from Berks County northeast into the Poconos. Many schools had delayed openings.In Berks County, the weight of the heavy, wet snow pulled down tree limbs and power lines. About 2,500 homes and businesses lost power in Birdsboro and Nolde Forest because of downed limbs. Pennsylvania State Route 625 in Cumru Township was closed because of the downed trees. The number of accidents overall were less than what occurred with the snow on the 16th as most of it, including the heaviest snow, fell overnight. One of the worst reported accidents was on Interstate 176 in Berks County. The northbound lanes were closed after a 34-year-old woman was seriously injured after her Sports Utility Vehicle spun around, went up an embankment, rolled over and landed upright on the roadway.Specific accumulations included 9.0 inches in Pricetown (Berks County), 8.3 inches in Lehighton (Carbon County), 8.0 inches in Vinemont and Boyertown (Berks County), 7.6 inches in Saylorsburg (Monroe County), 7.5 inches in Springtown (Bucks County ), 7.0 inches in East Nantmeal Township (Chester County) and Williams Township (Northampton County), 6.5 inches in Phoenixville (Chester County), Pocono Summit (Monroe County) and Salisbury (Lehigh County), 6.3 inches in Stroudsburg (Monroe County), 6.0 inches in Reading (Berks County), Albrightsville (Carbon County), Eagleview (Montgomery County), Easton (Northampton County) and Perkasie (Bucks County), 5.5 inches in Emmaus (Lehigh County), 5.0 inches in Fricks (Bucks County), 4.6 inches in Trappe (Montgomery County), 4.5 inches in Newtown Square and Rosemont (Delaware County), 4.2 inches in Bensalem (Bucks County), 4.0 inches in Honey Brook (Chester County), 3.8 inches at the Lehigh Valley International Airport, 3.5 inches in Media (Delaware County) and Ambler (Montgomery County), 3.0 inches in Doylestown (Bucks County) and Exton (Chester County), 2.2 inches in West Chester (Chester County) and 1.9 inches at the Philadelphia International Airport. The low pressure systems that caused the snow moved from Alberta, Canada and western Texas the morning of the 17th, into Wisconsin and Oklahoma on the morning of the 18th. During the afternoon of the 18th, the southern stream low pressure system had moved into the Ohio Valley and started the process of becoming the main system as the second low weakened in Wisconsin. By 1 a.m. EST on the 19th, a consolidated low pressure system was located in far northwestern Virginia. This low moved east and was over the Delmarva Peninsula coastal waters on the morning of the 19th and then scooted east to about 275 miles east of Philadelphia at 1 p.m. EST on the 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 18, 3:32 PM EST, 6 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EST THU MAR 18 2004
.SYNPOSIS...
UPPER LO SRN GRTLKS AND OHIO VLY WL CAUSE SFC LO PRES TO DVLP SIGLY
ON ITS EWD TREK THIS EVE. LO MOVS THRU NRN VA/NRN CHESAPEAKE REGION
LATER TNGT BFR EXITING QUICKLY OFF THE DELMARVA PENINSULA ERY FRI
MRNG, THEN INTENSIFIES STGLY DURG FRI AS IT MOVS ENEWD OFF THE CST
FRI AND FRI NITE. HI PRES WL BLD OVR THE CWA LATER FRI AND FRI NITE
BUT MOV SE AND OFSHR SAT. A CDFNT WL APCH THE REGION FM THE WNW SAT
AND ERY SAT NITE AND MOV PAST THE COAST ERY SUN MRNG. A NW FLOW WL
PREVAIL AS HI PRES WORKS SLOLY EWD THRU THE MS AND OH VLYS MON BFR
REACHING THE CST TUE. AFTER THE HI MOVS OFSHR LATER TUE A SW FLO IS
FCST TO PREVAIL OVR THE CWA INTO THE LATTER PORTION OF THE COMING
WEEK.
&&
.DISCUSSION...
GFS AND ETA ARE EERILY SIMILAR. EVEN GFS PCPN AMTS HAVE INCRSD SINCE
YDA. WS WRNG WAS ISSUED JUST A BIT EARLIER THIS MRNG FOR NRN AND
CNTRL ZONES. OVR SRN ZONES, WL ISSUE AN ADVY FOR THE NEXT STRIP OF
COUNTIES DOWN FM THE WRNG IN NJ (CUMBERLAND AND ATLANTIC) TO COVER
TIGHT GRADIENT OF SNOW. SINCE AN EXTREME GRADIENT IS XCPD IN CECIL
MD AND NEW CASTLE DE WL NOT HAVE AN ADVY FURTHER S IN MD OR DE. LO
LVL TEMPS HAVE WARMED WELL INTO THE 40S SRN THIRD OF CWA, AND TO NR
40 OR IN THE LWR 40S CNTRL THIS AFTN. SO, SOME LIQUID SHUD OCCUR AT
ONSET CNTRL AND MAINLY LIQUID S, BUT AS INTENSITY INCREASES ERY TNGT
PCPN SHUD BCM ALL SNOW CNTRL ZONES DURG THE NGT AND THEN FOLLOW SUIT
SRN ZONES LATE TNGT.
GENL E-W MOVMT OF SFC/MID LVL LO DICTATE AN E-W HVY SNOW BAND
ORIENTED THRU SERN PA INTO CNTRL NJ. PERHAPS BAND WL BE A BIT WIDER
AND EXTEND N INTO OUR NRN ZONES (SEE BELOW), BUT WE ARE IN GENL
AGREEMENT WITH HPCS ASSESSMENT OF HIEST AMTS OF 5-8 INCHES THRU THE
MIDDLE OF OUR CWA. CONCERN IS THAT EVEN SOME NRN ZONES WL CREEP
UPWARD WITH COMBO OF TERRAIN EFX PSBL MID LVL INVOLVEMENT WITH LO
LVL WRAP-ARND MSTR LATE TNGT/ERY FRI MRNG AS STORM PULLS AWAY,
CAUSING SOME N-COMPONENT BANDING. THUS, FEEL WRNG FOR NRN AREAS IS
STILL VALID AND WL BE CONTDD.
AFTER THIS LAST HURRAH TO WINTER (HOPEFULLY), A LESS SIG CDFNT APCHS
SAT AND MOVS THRU LATE SAT NGT/SUN MRNG. WL ADD A CHC OF RW INTO ERN
ZONES ERY SUN MRNG. THEN, HI MOVS TO CST TUE AND OFSHR LATE TUE/TUE
NITE, SETTING US UP FOR A SWLY FLO INTO THE LATTER PART OF NEXT WEEK
AS TROF STALLS W OF US.
TEMPS...STAYED GENLY WITH THE WARMER MAVS FOR NOW, AS THEY SEEMED
MORE REALISTIC FOR THE FIRST CPL OF PDS.
&&
.MARINE...UPDATED
WL ISSUE GALE WRNG ON THE OCEAN FOR LATER FRI MRNG INTO FRI
EVENING...AND CONT THE SCA ON DE BAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING TONIGHT INTO FRI MORNING FOR
PAZ054-055/060>062/067>071.
NJ...WINTER STORM WARNING TONIGHT INTO FRI MORNING FOR
NJZ001-007>010-012>020-026.
WINTER WX ADVY TONIGHT INTO FRI MORNING FOR NJZ021-022.
DE...WINTER STORM WARNING TONIGHT INTO FRI MORNING FOR DEZ001.
MD...WINTER STORM WARNING TONIGHT INTO FRI MORNING FOR MDZ008.
MARINE/OCEAN...GALE WRNG FROM SANDY HOOK NJ TO FENWICK ISLAND DE
ANZ450>455.
MARINE/DEL BAY...SMALL CRAFT ADVISORY DE BAY ANZ430-431.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 600 AM EST THU MAR 18 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-181300- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 600 AM EST THU MAR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT FOR ALL PENNSYLVANIA COUNTIES IN OUR FORECAST AREA AND FOR MUCH OF NEW JERSEY, EXCEPT THE IMMEDIATE COAST AND EXTREME SOUTH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. IOVINO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 610 PM EST THU MAR 18 2004 .A FAST MOVING STORM SYSTEM WILL MOVE THROUGH THE REGION DURING THE OVERNIGHT HOURS. WINDS WILL RAPIDLY INCREASE AFTER MIDNIGHT TO GALE FORCE ALONG THE COAST. CONDITIONS WILL IMPROVE LATER DURING THE DAY ON FRIDAY. NJZ013-014-020-022>026-191400- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-OCEAN NJ- WESTERN MONMOUTH NJ- 610 PM EST THU MAR 18 2004 MINOR TIDAL FLOODING IS POSSIBLE ALONG THE NEW JERSEY SHORE FOR FRIDAY MORNINGS HIGH TIDE. A FAST MOVING STORM SYSTEM WILL BRING GALE FORCE WINDS ALONG THE COAST AFTER MIDNIGHT. THESE STRONG NORTHEAST WINDS WILL CONTINUE INTO FRIDAY MORNING BEFORE SWITCHING TO THE NORTHWEST AND DIMINISHING. THESE STRONG NORTHEAST WINDS WILL CAUSE MINOR TIDAL FLOODING DURING FRIDAY MORNINGS HIGH TIDE. THE HIGH TIDE WILL REACH LEVELS BETWEEN 6.5 AND 7.0 FEET ABOVE MEAN LOWER LOW WATER. MINOR TIDAL FLOODING STARTS AT 6.7 FEET. HIGH TIDE ALONG THE NEW JERSEY COAST WILL OCCUR AROUND 700 AM FRIDAY MORNING ALONG THE OCEANFRONT AND WILL OCCUR SEVERAL HOURS LATER ON THE BACK BAYS. SZATKOWSKI
The national radar mosaic for the moment the first event began.
5 heavy snow, 5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392936, 5392937, 5392938, 5392941, 5392995, 5392997, 5392939, 5392940, 5392996, 5392998.